Arkansas, 2018

Flash Flooding and Hail in Arkansas, May 15 to 16, 2018

May 15 to 16, 2018 · NWS LZK · 15 events in 5 counties and zones

A couple severe storms moved across central Arkansas during the afternoon hours on the 15th. Mainly trees were blown down with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A couple severe storms moved across central Arkansas during the afternoon hours on the 15th. Mainly trees were blown down with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 1:17 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 15, 1:17 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
217 PM CDT Tue May 15 2018

.SHORT TERM...Tonight Through Thursday
Various mesoscale boundaries from convection this morning will
provide the focus for scattered showers/storms this afternoon and
into the evening hours, primarily over western into central
Arkansas. As we lose the heating of the day, rain should diminish
this evening.

As upper ridging over the Gulf contracts a bit the next couple of
days, a frontal boundary to the northwest of Arkansas will move
into the state, and provide a focus for additional showers/storms.

Temperatures will mostly remain above average, though they will be
heavily dependent on cloud cover and rainfall.
&&

.LONG TERM...Thursday Night Through Sunday
A weak upper trough will be shifting east of the area early in
the long term period...with an upper disturbance dropping SE in
the NW flow aloft over ERN sections of the area Thu night. This
will keep some chances for SHRA/TSRA Thu night...with best POPs
across ERN sections of the area. Chances for precip decrease for
Fri through Sat as an upper ridge expands over the region. While
precip chances will remain low...there may still be an isolated
afternoon SHRA or TSRA. Temps will also warm accordingly with the
upper ridge...with temps in the upper 80s to mid 80s expected by
Sat afternoon.

The extent of the upper ridge will decrease by Sun into early next
week...allowing for temps to cool a bit...and precip chances to
increase. A weak front may attempt to drop south into the state
during this period...but confidence is low on how far south it will
move. As a result...keep POPs in the low chance and slight chance
category...and will probably see more of a diurnally driven
convection scenario near the end of the forecast. As more
definitive forcing mechanisms appear as time gets closer
and confidence increases...will increase POPs accordingly.
&&

.FIRE WEATHER...
No significant fire weather issues are expected through the next
seven days.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     87  66  86  66 /  30  30  30  20
Camden AR         88  67  87  67 /  20  20  30  40
Harrison AR       79  63  79  62 /  40  40  40  20
Hot Springs AR    85  66  83  67 /  40  30  40  30
Little Rock   AR  86  68  88  68 /  30  30  40  30
Monticello AR     91  69  88  68 /  10  20  30  30
Mount Ida AR      81  64  82  64 /  40  30  40  30
Mountain Home AR  80  63  83  62 /  40  40  40  20
Newport AR        90  68  87  68 /  30  30  30  20
Pine Bluff AR     87  68  88  68 /  20  20  40  30
Russellville AR   81  65  82  66 /  50  40  40  20
Searcy AR         88  66  87  66 /  30  30  30  30
Stuttgart AR      90  69  89  69 /  20  20  40  30
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...57 / Long Term...62
Hazardous weather outlook, May 15, 1:28 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
228 PM CDT Tue May 15 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
228 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tuesday and Tuesday Night

Scattered showers and thunderstorms will be possible into the
evening. At this time, the threat of severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Isolated to scattered storms will again be in the forecast and
remain possible through Friday. Widespread severe weather is not
expected with these thunderstorms, though strong winds may
accompany the strongest storms. Lightning will be the main hazard.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, May 15, 2:23 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Little Rock AR
323 PM CDT TUE MAY 15 2018

ARZ066-067-152100-
Calhoun AR-Ouachita AR-
323 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND
NORTHEASTERN OUACHITA COUNTIES UNTIL 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm
7 miles north of Camden, moving southeast at 5 mph.

Dime size hail and 40 mph wind gusts will be possible with this
storm.

Locations impacted include...
Camden...                         Highland Industrial Park...
East Camden...                    Amy...
Warner...                         Eagle Mills...
Harmony Grove...

LAT...LON 3368 9289 3377 9277 3366 9260 3352 9278
TIME...MOT...LOC 2022Z 320DEG 6KT 3365 9281

46
Special weather statement, May 15, 3:04 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
404 PM CDT TUE MAY 15 2018

ARZ044-152145-
Pulaski AR-
404 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PULASKI COUNTY UNTIL
445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Little Rock, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       West Little Rock...
Maumelle...                       Downtown Little Rock...
Southwest Little Rock...          Argenta...
Burns Park...                     Protho Junction...
Sweet Home...                     Lakewood...
Levy...                           State Fairgrounds...
McAlmont...                       Camp Robinson...
Amboy...                          Cammack Village...
Park Hill...                      College Station...

LAT...LON 3475 9245 3484 9242 3480 9212 3465 9218
TIME...MOT...LOC 2104Z 288DEG 12KT 3478 9238

46
Special weather statement, May 15, 3:08 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Little Rock AR
408 PM CDT TUE MAY 15 2018

ARZ066-067-152200-
Calhoun AR-Ouachita AR-
408 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALHOUN AND
SOUTHEASTERN OUACHITA COUNTIES UNTIL 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 2
miles southeast of Camden, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Camden...                         Cullendale...
Delhi...                          Frenchport...
Fairview in Ouachita County...    Locust Bayou...

LAT...LON 3349 9286 3359 9282 3356 9253 3339 9255
TIME...MOT...LOC 2107Z 291DEG 10KT 3352 9276

46

The radar

The Little Rock radar (KLZK), 12 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
May 15, 3:14 PM CST
Where
Pulaski County, 1.44 mi ESE of Woodland Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.774, -92.376

A tree was blown down on Reservoir Road.

Thunderstorm Wind, Pulaski

When
May 15, 3:22 PM CST
Where
Pulaski County, 1.38 mi N of Little Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.750, -92.280

Trees were blown down in Little Rock at the ridge off of Cantrell Road.

Thunderstorm Wind, Pulaski

When
May 15, 3:22 PM CST
Where
Pulaski County, 0.96 mi SSW of North Little Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.758, -92.258

Trained spotter reported 60 mph wind gusts on East 5th Street in North Little Rock.

Thunderstorm Wind, Pulaski

When
May 15, 3:23 PM CST
Where
Pulaski County, 0.96 mi N of Amboy
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.814, -92.280

A tree was blown down in North Little Rock on Donovan Briley Road.

Thunderstorm Wind, Pulaski

When
May 15, 3:27 PM CST
Where
Pulaski County, 1.12 mi SW of Booker
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.789, -92.215

A large tree was blown down near Walmart on McCain Blvd.

Hail, Pulaski

When
May 15, 3:33 PM CST
Where
Pulaski County, Prothro Jct
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -92.200

Hail, Pulaski

When
May 15, 3:35 PM CST
Where
Pulaski County, 0.89 mi NE of Sherwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.830, -92.210

Thunderstorm Wind, Pulaski

When
May 15, 3:47 PM CST
Where
Pulaski County, Galloway
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
34.780, -92.130

Winds were estimated at 65 mph near the Galloway exit on I-40.

Hail, Faulkner

When
May 16, 2:45 PM CST
Where
Faulkner County, 2.36 mi NNE of Greenbrier
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.260, -92.380

Thunderstorm Wind, Faulkner

When
May 16, 2:50 PM CST
Where
Faulkner County, 1.13 mi E of Greenbrier
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.230, -92.380

A sign was blown onto a car, and a large tree limb fell on a fence.

Hail, Garland

When
May 16, 3:36 PM CST
Where
Garland County, Hot Spgs
Measured
0.75 in hail
Reported by
Social Media
Coordinates
34.500, -93.050

Flash Flood, Garland

When
May 16, 4:03 PM CST to 4:33 PM CST
Where
Garland County, 0.57 mi W of Pearcy to 0.23 mi WSW of Pearcy
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.430, -93.290

Heavy rain caused some flash flooding in Pearcy.

Thunderstorm Wind, Hot Spring

When
May 16, 4:10 PM CST
Where
Hot Spring County, 2.69 mi NE of Sherwood Hills
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.480, -92.870

Large trees were blown down along highway 270 at the Hot Spring and Garland County line.

Flash Flood, Garland

When
May 16, 4:20 PM CST to 4:50 PM CST
Where
Garland County, 0.68 mi WNW of (Hot)hot Spgs Arpt to 1.14 mi NNE of Gardner
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.473, -93.112

Flash flooding occurred on Airport Road in Hot Springs.

Hail, Ouachita

When
May 16, 6:00 PM CST
Where
Ouachita County, 0.9 mi SW of Camden
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.570, -92.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753400, 753403, 753405, 753404, 753401, 753402, 753406, 753407, 757649, 757650, 757651, 757652, 757653, 757654, 757655.